Radiesse was injected in my hands and I am still swollen. Is this normal?

Hello there, I had radiesse injected in my hands. Tomorrow will be two weeks and I am swollen, more on my right hand. I am getting a little worry. I've had juvederm injected on my face and never had any side effects. I understand radiesse is thicker and the hands' skin is very thin. Is it time to go back to the doctor who performed the procedure? Or should I wait a couple more days.

Doctor Answers 11

Swelling after Radiesse to the hands

Swelling is a well-known although uncommon side effect to injecting Radiesse to the hands.  It sometimes helps to sit on the hands immediately after the injections, and cold compresses used for at least several days also are beneficial.  I would not be overly concerned, but if it is troublesome, see your injector. Prednison is sometime prescribed for this.

Having an hyaluronic acid filler the next time around might be a good option for you. Another solution would be having half the amount injected in each hand and repeat this two weeks later.


New York Dermatologist
5.0 out of 5 stars 7 reviews

Radiesse for the hands

There are many reasons the hands may get swollen after a filler injection. Use an Arnica based cream such as Plato's Bruise Balm for a few days and then speak with your injector about your concerns. 

Best, 
Dr. Karamanoukian 
Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
4.8 out of 5 stars 94 reviews

Swelling After Radiesse

Thank you for your question. The swelling can last up to 2-3 months so patience is key. If you use your hands a lot, the swelling will be longer.I hope this helps!

Vivek Bansal, MD
Danville Plastic Surgeon
4.9 out of 5 stars 25 reviews

Massage and Ice to Improve Swelling from Radiesse

Radiesse injections into the hands have shown some very impressive rejuvenation effects when injected by skilled injectors that understand the proper ways to treat the hands and how to handle them after the injection, i.e., massage and ice. We recommend you have your injections performed in the offices of a board-certified dermatologist or plastic surgeon and make sure that this is something that they have done, and feel comfortable doing it. Some swelling from the procedure is quite normal for 3-4 days after the treatment and again, massage and ice can help. Some patients will have persistent swelling for several weeks, which again can be minimized by massage and ice. If this lasts much longer, I would suggest that you see your injector and make sure that there is nothing else going on with your skin that is causing this swelling.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Swelling after Radiesse

Mild swelling in the hands for a few weeks after a Radiesse injection is normal, but not excessive swelling. I would recommend making a call to your treating provider just to keep them informed.

Kimberly Butterwick, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 15 reviews

#Radiesse - Radiesse was injected in my hands and I am still swollen. Is this normal?

It's more than reasonable at least to contact your doctor and let him or her know what's going on.

In general, it's not uncommon to have swelling after injectable treatments and Radiesse, unlike Juvederm, does not have a "reversible" component.  Therefore, you largely have to wait it out.  Massage can help, and if there is significant inflammatory component, steroids could help.

That's why you need to see your doctor - to make sure that nothing significant is going on (unlikely but not impossible) and to see if, after an in person evaluation, anything else can be done.

I hope that this helps and good luck,

Dr. Alan Engler
Member of RealSelf100

Post radiesse swelling is common

It is common to have swelling in the hands after the injection of radiesse.  This swelling is the result of several different factors.  First of all the injection process itself, with the introduction of the substance into the skin causes some injury which then results in swelling.  Secondly, the skin of the hand is very thin, so swelling of the area is more visible.  Finally, we usually keep our hands in a dependent, down ward position by our sides.  This causes the fluid to be drawn downwards with gravity and accumulate there.  Swelling typically lasts 1 to 2 weeks.  If it continues much longer than that, I'm sure your doctor will be happy to discuss your concerns with you.

Radiesse and Hands

I have seen swelling for up to 3-4 weeks after radiesse treatment in the hands if it was not well diluted prior to injection.  I suggest massage and warm compresses.  This should go away soon and if it does not then I suggest going back to your physician or seeing someone more experienced in off the face filler treatments.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Hand swelling after filler injection

Swelling in the hands is not uncommon after filler injection.  While the swelling associated with the injection usually lasts a few days, some patients develop additional swelling in 1-2 weeks after treatment.  This additional swelling is often related to the dependent positioning of the hands (gravity pulling down fluid into the hand due to the hand's typically hanging position) and seems to be more common in patients who use their hands frequently (those who type for work, avid golfers, etc).  Keeping the hands elevated above the level of the heart, warm compresses, and time should help.  Seek your doctor's evaluation for further advice.  Good luck!

Inessa Fishman, MD
Atlanta Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Radiesse to hands

In general there is usually more swelling with Radiesse because it is injected deeper, and since the hands are thin, there is usually a good amount of swelling. I would not be too concerned about the swelling but would recommend a follow-up if you are concerned, just so your doctor can reassure you.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.